Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 220, NWS Birmingham, AL

May 20, 2008Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2008, 4:30 PM CDT for Cherokee County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2008, 4:30 PM CDT (21:30 UTC)
Expired
May 20, 2008, 5:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:39 PM CDT, 51 minutes earlier.

Area forecast discussion, May 20, 3:39 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE MAY 20 2008

.SHORT TERM...TONIGHT AND WEDNESDAY.

WEAK FRONTAL BOUNDARY IS CURRENTLY CROSSING THE STATE LINE LEADING
TO SEVERAL AFTERNOON THUNDERSTORMS AND SUBSEQUENT WATCHES AND
WARNINGS.  LOOK FOR THIS TREND TO CONTINUE THROUGH THE REST OF THE
AFTERNOON INTO THE EVENING HOURS.  STORMS WILL BE ORGANIZED IN
NATURE VERSES PULSE DUE TO THE BOUNDARY INDUCED FORCING AND SHEAR
PROFILES.  DEWPOINTS ARE HIGHER THAN ANTICIPATED...WHICH WILL KEEP
THE CAPE VALUES HIGHER SOUTH...AT LEAST FOR A WHILE.  QUESTIONS
REMAIN HOW FAR SOUTH THE BEST FORCING AND UPPER LEVEL SHORT WAVE
ACTIVITY WILL MOVE.  HAVE NOTICED THAT WE ARE NOT GETTING AIRMASS
THUNDER ACTIVITY SOUTH AHEAD OF THE BOUNDARY...SAYS A LOT.

TOMORROW WILL BE A DIFFERENT DAY AS A SLIGHTLY COOLER A DRIER
AIRMASS SETTLES ACROSS THE AREA.  NORTHWEST WINDS WILL USHER UPPER
70S TO LOWER 80S WITH DEWPOINTS 10 TO 15 DEGREES LOWER.  IT WILL
FEEL LIKE SPRING FOR AT LEAST A DAY.

17/KLAWS

WEDNESDAY AND WEDNESDAY NIGHT...

DRIER AIR FILTERS IN IMMEDIATELY BEHIND A COLD FRONT FOR WEDNESDAY
AND HAVE REMOVED POPS FROM ALL AREAS....ALTHOUGH MOISTURE AXIS
LURKS CLOSE TO THE SOUTHERN MOST CWA. MID 80S EXPECTED FAR SOUTH
TOMORROW BUT UPPER 70S TO NEAR 80 EXPECTED NORTH. LOWS NEAR NORMAL
IN THE 50S AND 60S.

75/LINHARES

.LONG TERM...THURSDAY THROUGH TUESDAY.

LATEST RUNS OF THE GFS/ECMWF/GFS ENSEMBLES AND EVEN THE DGEX ARE
EXHIBITING FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION THROUGH THE
PERIOD. IT LOOKS AS IF THE THE OVERALL PATTERN WILL ONLY SLOWLY
CHANGE DUE TO THE BLOCKING STRUCTURE ACROSS THE CONUS. TWO LARGE
LARGE CYCLONES ARE LOCATED IN THE NORTHEASTERN US AND NEAR THE FOUR
CORNERS AT START OF PERIOD WITH A STOUT BUT SKINNY RIDGE IN
BETWEEN. PREVIOUS FORECAST TRENDS REMAIN UNBLEMISHED.

FOR THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS REMAIN IN THE
FORECAST AS A WARM FRONT SLOWLY MOVES NORTHWARD ACROSS CENTRAL
ALABAMA AND REMAINS NEARBY INTO FRIDAY. A FEW SHORT WAVE TROUGHS
RIDE DOWN THE BACKSIDE OF THE EASTERN TROUGH WHILE A JET STREAK
RIDES BY ALONG THE SOUTHERN BRANCH. WINDS ALOFT ARE INITIALLY
CONVERGENT AND THEN THE MID TO UPPER LEVEL RIDGE SHIFTS EASTWARD INTO
ALABAMA. ADDITIONALLY...OVERALL MOISTURE IS LIMITED FOR PARTS OF THE
AREA AND STORMS WILL BE LARGELY DIURNALLY DRIVEN. WITH THIS SAID...
WILL NOT MENTION ANY STRONG STORMS YET BUT THIS PERIOD BEARS
MONITORING.

LARGE UPPER SHORT WAVE RIDES DOWN THE BACKSIDE OF THE TROUGH ON
SATURDAY PUSHING THE MEANDERING FRONT SOUTHWESTWARD...BACKDOOR FRONT.
SO AFTER THESE ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY...THE
ATMOSPHERE DRIES OUT AND FORECAST WILL BE DRY THEREAFTER.

75/LINHARES

&&

.AVIATION...18Z AVIATION DISCUSSION.

CLOUD COVER STARTING TO STREAM THROUGH THE NORTHERN SITES WITH SCT
TO BKN LOWER LEVEL AND SIMILAR COVERAGE FOR A MID DECK.  WILL CARRY
VCTS FOR ANB NOW AND...MGM AND TOI A LITTLE LATER.  SHOULD SEE MUCH
OF THE ACTIVITY...IF ANY...CALM DOWN SHORTLY AFTER SUNSET.  ONLY
OTHER AVIATION CONCERNS ARE THE GUSTY WINDS...SOUTHWEST AT OVER
10 KNOTS WITH GUSTS AS HIGH AS 25 KNOTS.  THE WINDS SHOULD ALSO
DIMINISH AFTER THE FIRST TEN HOUR PERIOD OR SO.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  80  53  83  61 /  20  10  10  40  20
ANNISTON    56  81  55  86  64 /  20  10  10  40  30
BIRMINGHAM  57  81  57  82  65 /  10   0  10  40  20
TUSCALOOSA  58  84  59  87  67 /  10  10  10  40  20
CALERA      58  82  60  85  64 /  10  10  10  40  30
AUBURN      60  84  61  83  63 /  20  10  10  30  40
MONTGOMERY  63  86  61  89  64 /  20  20  10  40  40
TROY        63  86  62  89  64 /  20  20  10  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL ALABAMA.

&&

17/75/17
Hazardous weather outlook, May 20, 1:00 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 20 2008

ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING AS A WEAK SURFACE BOUNDARY MOVES SOUTHWARD ACROSS
THE AREA. THE SEVERE THREAT AREA WILL REMAIN GENERALLY ALONG AND
EAST OF I-65. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

A LAKE WIND ADVISORY IS ALSO IN EFFECT UNTIL 7 PM THIS EVENING.
EXPECT SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 25 MPH
THROUGH THE REMAINDER OF THE AFTERNOON.  WINDS WILL BE HIGHER ALONG
AREA LAKES...SO CAUTION SHOULD BE EXERCISED IF BOATING IS PLANNED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY.

17/KLAWS

In the hours before

Special weather statement, May 20, 4:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE MAY 20 2008

ALZ014-202200-
WINSTON-
414 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT...

AT 414 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 8 MILES EAST OF HALEYVILLE...MOVING
EAST AT 16 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHRIDGE.
  WINSTON FREE STATE BARN.
  ROCK CREEK.
  GRAYSON.
  MORELAND.
  BRUSHY LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:53 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
May 20, 4:23 PM CDTSevere Thunderstorm WarningBMXWinston37 min
May 20, 4:52 PM CDTSevere Thunderstorm WarningBMXCherokee53 min
May 20, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount61 min
May 20, 5:05 PM CDTTornado WarningBMXCherokee40 min
May 20, 5:22 PM CDTSevere Thunderstorm WarningBMXEtowah53 min
May 20, 5:26 PM CDTTornado WarningBMXCherokee, Cleburne33 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningBMXWalker, Winston23 min
May 20, 6:01 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair59 min
May 20, 6:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne49 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega51 min
May 20, 6:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.